Hi Al! Welcome to the board.
First, I should say congratuations on getting a diagnosis. Things will get better for you, so don't give up.
We are all here to help!
I, too, was recently diagnosed with Type II Bipolar disorder (about a month ago) and have been taking Lithium. At first, I just had negative side effects from the medication, particularly when they increased the dosage. I didn't feel any real difference until about a week and a half ago, and I'm only on 600mg! The changes have been subtle over time. For example, I first slowly felt like I was coming out of my depression. I started doing more things, like going to the movies with my husband, etc. Things that I hadn't done in a while. Then, I realized that at night when I was trying to go to sleep, I didn't have a million and one things going through my mind keeping me awake.
Recently, I started to realize that I was also sleeping better on my own, without a sleep aid, which is a miracle. In addition, I have also noticed a change in my thinking, from really angry, irritable thoughts and emotions to much more positive ones. The only way I can think to describe the effect is that my head has a lot less "noise" in it so that I can make better decisions. I can think more clearly, and feel that I have a little more control over my emotions and behavior.
I believe that if I were on a higher dosage, I would probably see more dramatic results. But for me, taking it slow was the answer, and I am really pleased with the way it's going, even if it the changes are subtle. Life is better, and that's all I care about.
Also, finding the right medication is a process for everyone, and it can sometimes take a very long time. I just happened to respond well (minus the side effects in the beginning) to the first medication I tried. Expect the changes to happen gradually, over time. For some, it might be immediate, probably depending on that person and their diagnosis. For others like me, it takes time. There is another girl on here called Fallen_Angel, and she is also on lithium, as well as a really wise woman named Ruth, who has been on lithium for many years. I think I remember Fallen_Angel saying it took a couple months for the lithium to take effect. But she is also on a low dose like me.
Anyway, from my experience, don't expect too much right away. It will happen for you. I know you're probably afraid of the medication; I was terrified of overdosing so much I was having panic attacks at night, which was not normal for me. But, I eventually let go of that and now I am able to "go with the flow" so to speak. You will, too. And don't be frightened of the diagnosis, be happy and relieved, because your life is about to change for the better my friend!